Main Article Content
Nilotinib is an analog of imatinib increasingly used for the treatment of imatinib-resistant chronic myeloid leukemia. It has been considered a well-tolerated drug with little side effects. The most common adverse effects to nilotinib are skin rash, pruritus, headache, nausea, and fatigue. Nilotinib-induced vascular events are rare, including peripheral artery occlusive disease, Raynaud syndrome, cerebrovascular accidents. Myocardial infarction has rarely been reported. In this paper, we describe the case of a 37-year-old female who developed a severe myocardial infarction after nilotinib use.
There are two different vascular events reported with nilotinib: A progressively worsening of preexistent occluding vascular lesions and vasospastic events. In our patient, myocardial infarction seems to be secondary to severe coronary occlusive event.
Nilotinib might facilitate the development of vascular events in patients with preexisting risk factors. However several patients have been shown to experience such events in the absence of any cardiovascular risk factor.
The mechanism of nilotinib-induced myocardial infarction is still controversial. It is reported to be induced via mitochondrial damage, a negative effect of the substance on pre-existing atherosclerotic changes or ischaemic processes.
Our report emphasizes the importance of early detection and evaluation of cardiotoxicity in order to prevent fatal consequences of such an adverse event even in young patients.